Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
 
Submission guidelines
Submission form
Editorial board
Editors' interests
 
Subscriptions
 
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
 
Author index
To appear
 
Other MSP journals
Cost-conscious voters in referendum elections

Kyle Golenbiewski, Jonathan K. Hodge and Lisa Moats

Vol. 4 (2011), No. 2, 139–155
Abstract

In referendum elections, voters are frequently required to register simultaneous yes/no votes on multiple proposals. The separability problem occurs when a voter’s preferred outcome on a proposal or set of proposals depends on the known or predicted outcomes of other proposals in the election. Here we investigate cost-consciousness as a potential cause of nonseparability. We develop a mathematical model of cost-consciousness, and we show that this model induces nonseparable preferences in all but the most extreme cases. We show that when outcome costs are distinct, cost-conscious electorates always exhibit both a weak Condorcet winner and a weak Condorcet loser. Finally, we show that preferences consistent with our model of cost-consciousness are rare in randomly generated electorates. We then discuss the implications of our work and suggest directions for further research.

Keywords
referendum elections, cost-conscious, separability, separable preferences
Mathematical Subject Classification 2010
Primary: 91B12
Milestones
Received: 17 September 2010
Revised: 14 February 2011
Accepted: 16 February 2011
Published: 17 January 2012

Communicated by Kenneth S. Berenhaut
Authors
Kyle Golenbiewski
Department of Mathematics
University of Tennessee
227 Ayres Hall
1403 Circle Drive
Knoxville, TN 37996-1320
United States
Jonathan K. Hodge
Department of Mathematics
Grand Valley State University
Allendale, Michigan 49401
United States
Lisa Moats
Department of Mathematics
University of Nebraska
203 Avery Hall
PO Box 880130
Lincoln, NE 68588-0130
United States